|Starting meds due to lymph nodes?
Jul 30, 2008
I'm a male, in Canada, 42, it's been about 18 months since my seroconversion and diagnosis. My CD4 has always been around 650, 25% with a VL below 1000. In general good health, although at times my lymph nodes would bother me a bit. In the last 3 months I've been experiencing a lot more fatigue, although I always get around 9 hours of good sleep each night. My lymph nodes have gone from occasionally bothering me to becoming a daily pain in the neck (literally). It's rare the day that I don't have to take some sort of over the counter pain killer to manage the discomfort of my lymph nodes (sometimes several times a day). My very last blood work showed my CD4 @ 520, 22% and VL around 6300. All other indicators in my regular full blood panel looked Ok. So no major decline. The pain isn't unbearable... but I must admit that the last 3 months the nagging daily discomfort is getting to me.
My questions are: Is continual lymph node discomfort a good reason to talk to my doctor about starting HIV treatment? Are there any other treatments/tests I should be inquiring about, to try to address or minimize my aching lymph nodes?
Response from Dr. Young
Thank you for your post.
There are multiple causes of enlarged lymph nodes- such as infections and even tumors. If there is any question about the cause of the nodes, a simple (I know, easy for me to say) biopsy should confirm if this is due only to HIV or to some other process.
Assuming that there is no other explanation for your painful lymph nodes ("lymphadenopathy"), this would be a possible reason or indication to initiate HIV medications. If you're having disruption in your sleep and need to take pain medications, your's isn't just a very mild case.
While your absolute CD4 count is very normal, your CD4 percentage isn't. Indeed, assuming 7.5 percentage points per 100 absolute cell counts, then your CD4 percentage of 22 is roughly equivalent to a CD4 total count of 300. In our clinic, we'd recommend initiation of treatment in these cases, even without the clinical symptoms that you exhibit.
I hope this helps and best of health to you,
whats non reactive hepatitis b means.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.